Alert archive / Tennessee / Flash Flood Warnings in 2019
Flash Flood Warning 60, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Dec 16, 2019, 3:14 AM CST for Sumner County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 16, 2019, 3:14 AM CST (09:14 UTC)
- Expired
- Dec 16, 2019, 5:33 AM CST
- In force
- 2 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Sumner County, TN
The radar
The Nashville radar (KOHX), 27 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 590 m²/s²
- 0-3 km storm-relative helicity
- 913 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363
WGUS54 KOHX 160914
FFWOHX
TNC165-161215-
/O.NEW.KOHX.FF.W.0060.191216T0914Z-191216T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
314 AM CST Mon Dec 16 2019
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Central Sumner County in Middle Tennessee...
* Until 615 AM CST.
* At 314 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Gallatin, Hendersonville, Westmoreland, Bledsoe Creek State Park,
Cottontown and Bethpage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3657 8622 3645 8624 3645 8627 3636 8627
3635 8635 3636 8637 3635 8638 3632 8661
3649 8661
FLASH FLOOD...RADAR INDICATED
$$
Rose1 follow-up statement
688
WGUS74 KOHX 161133
FFSOHX
Flash Flood Statement
National Weather Service Nashville TN
533 AM CST Mon Dec 16 2019
TNC165-161142-
/O.CAN.KOHX.FF.W.0060.000000T0000Z-191216T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sumner TN-
533 AM CST Mon Dec 16 2019
...THE FLASH FLOOD WARNING FOR CENTRAL SUMNER COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3657 8622 3645 8624 3645 8627 3636 8627
3635 8635 3636 8637 3635 8638 3632 8661
3649 8661
$$
RoseWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 16, 2:02 AM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Dec 16, 2:02 AM CST, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Nashville TN 202 AM CST Mon Dec 16 2019 .DISCUSSION... Models have not changed too much with timing, severe potential, and location of the fronts/heavy rain axis for today. Soundings are still indicating very high PWATs of 1.2 to 1.4 inches during the day today, which as mentioned in yesterday's discussion is in the 75th to 99th percentile for today. Model consensus has 1 to 3 inches of rain across the area, with 2 to 3 inches oriented southwest to northeast from the I-40 corridor in the west, through the Nashville area and northward, and continues northeast towards the northern Plateau counties. The warm front is currently crawling its way northward, and there's already a pretty tight temp gradient with low 60s south of the front and low 40s north of the front in northwest zones. Upper trough is still well off to the west developing in the Plains. Shortwave activity ahead of the main trough as well as a Midwest shortwave are adding upper level support to the convection along the front. Showers and thunderstorms are riding the front from southwest to northeast thanks to the strong southwesterly flow aloft running parallel to the front. Training of these storms is putting down some pretty good rainfall already, but the warm front should continue northward a bit further and help push heavier rain northward as well before moving south and east as the cold front inches closer. CAMs have some weakening of the convection later this morning before it re-intensifies by mid morning for a much needed break in the rain for northwest zones. If the convection does not weaken, then amounts will have to be raised for northwest zones and will increase the flooding threat for that area. Flood threat is still pretty high for the areas that are in the 2 to 3 inch rain axis today, especially if the front stalls and allows for more training of convection over a smaller area. As mentioned before the very high PWATs are fueled by the strong southwesterly flow aloft and very strong LLJ this morning pumping in additional moisture to the area. Standardized anomalies are highlighting the area when looking at PWAT, winds, and moisture advection from the early afternoon to early evening. This is likely the timeframe where flash flood risk will be highest, and rivers/creeks rising should push into the evening and overnight hours. Severe threat remains from the late morning through the early evening, with best chances along and south of I-40. This area will be in the warm sector the longest, and should be able to weaken the low level inversion set up by the cooler air north of the front. Strong wind gusts is still the main threat with very strong deep layer shear and MLCAPE values around 500 J/kg maximized in the mid to late afternoon. Areas that still have a low level inversion will have a tough time getting strong wind gusts to the surface, so again along and south of I-40 on the warm side of the front will be more favorable for stronger convection. Hail will also be possible as long as mid level lapse rates increase slightly indicated mostly by NAM soundings. Low level hodographs are very strong as well, with 0-1km shear around 50 knots and 0-3km SRH around 500 m2/s2. Cant rule out an isolated tornado or two, but with most of the CAPE aloft off the surface, the tornado threat is low. It will all depend on the location of the warm front later today and if any storms can get rooted in the surface with a longer absence of the surface inversion. Cold front should start working its way through the area this evening and overnight, bringing rain chances to an end from west to east. Temps do cool off quickly, but as of right now it looks like precip will be out of the area by the time a mix could occur. Some light showers may remain on the Plateau Tuesday morning, but dry weather will return Tuesday afternoon through most of the remainder of the forecast. Ridging will move back in by late Thursday and Friday, so high temps will be back in the 50s. The ECMWF wants to bring in rain chances early Saturday and through the day, but the GFS keeps the area dry. Models do agree on bringing ridging back into the area Sunday and into next week, which should bring high temperatures into the mid to upper 50s, and even the low 60s on Christmas Eve. && .AVIATION... 06Z TAF DISCUSSION. Poor flying conditions expected for the TAF period. As of 05Z the first batch of rain moving between CKV and BNA. This will continue to fill in overnight and spread east as conditions become IFR/LIFR. In addition expect LLWS from 06Z-15Z with gusty winds of 20-25kts. Thunderstorms develop and become widespread during the afternoon hours. Even after the thunderstorms dissipate conditions will stay IFR/LIFR. && .PRELIMINARY POINT TEMPS/POPS... Nashville 62 38 42 26 43 / 90 100 10 0 0 Clarksville 47 34 40 24 39 / 100 100 10 0 0 Crossville 61 41 42 22 38 / 70 90 20 0 0 Columbia 65 37 43 24 45 / 90 90 10 0 0 Lawrenceburg 66 37 43 25 46 / 90 90 10 0 0 Waverly 65 36 42 25 44 / 90 100 10 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Barnwell AVIATION........12
Hazardous weather outlook, Dec 15, 5:00 AM CST, 22 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 500 AM CST Sun Dec 15 2019 TNZ005>011-023>034-056>066-075-077>080-093>095-161100- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 500 AM CST Sun Dec 15 2019 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A strong cold front will sweep across Middle Tennessee late Monday. There is a marginal risk of severe storms with this system. Strong to severe storms will affect the mid state mainly during the afternoon and evening. Damaging wind gusts are the primary threat. There is also a potential for heavy rain and localized flooding, especially those areas affected by multiple rounds of storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Monday. Rose
In the hours before
Special weather statement, Dec 16, 12:18 AM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
1218 AM CST Mon Dec 16 2019
TNZ006-007-023-025>027-160700-
Robertson TN-Dickson TN-Davidson TN-Cheatham TN-Montgomery TN-
Houston TN-
1218 AM CST Mon Dec 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAVIDSON...NORTHERN
DICKSON...SOUTHERN MONTGOMERY...NORTHERN CHEATHAM...EASTERN HOUSTON
AND CENTRAL ROBERTSON COUNTIES UNTIL 100 AM CST...
At 1218 AM CST, Doppler radar was tracking a strong thunderstorm 10
miles east of Erin, moving east at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Springfield, Ashland City, Millersville, Greenbrier, Coopertown,
Ridgetop, Pleasant View, Vanleer, Cedar Hill, Slayden, Cheatham Dam
and Cunningham.
This includes the following highways...
Interstate 65 near mile marker 105.
Interstate 24 between mile markers 14 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3641 8669 3642 8672 3642 8675 3641 8675
3639 8673 3637 8673 3617 8756 3618 8758
3633 8765 3663 8680
TIME...MOT...LOC 0618Z 249DEG 46KT 3628 8752
RoseSpecial weather statement, Dec 16, 12:57 AM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
1257 AM CST Mon Dec 16 2019
TNZ007>009-027-029-160745-
Robertson TN-Davidson TN-Trousdale TN-Sumner TN-Macon TN-
1257 AM CST Mon Dec 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAVIDSON...
SUMNER...WESTERN MACON...NORTHWESTERN TROUSDALE AND CENTRAL ROBERTSON
COUNTIES UNTIL 145 AM CST...
At 1257 AM CST, Doppler radar was tracking a strong thunderstorm near
Ridgetop, or 8 miles south of Springfield, moving east at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gallatin, Springfield, Lafayette, Hendersonville, Goodlettsville,
White House, Millersville, Greenbrier, Coopertown, Westmoreland,
Ridgetop, Cross Plains, Portland, Joelton, Orlinda, Mitchellville,
Black Jack, Bethpage, Oak Grove and Cottontown.
This includes the following highways...
Interstate 65 between mile markers 97 and 121.
Interstate 24 between mile markers 34 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3663 8600 3650 8594 3627 8687 3638 8691
3650 8699 3664 8657 3663 8656 3665 8651
TIME...MOT...LOC 0657Z 249DEG 49KT 3638 8682
RoseSpecial weather statement, Dec 16, 1:07 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
107 AM CST Mon Dec 16 2019
TNZ006-023>026-160745-
Dickson TN-Humphreys TN-Cheatham TN-Montgomery TN-Houston TN-
107 AM CST Mon Dec 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKSON...SOUTHERN
MONTGOMERY...CENTRAL CHEATHAM...HOUSTON AND NORTHERN HUMPHREYS
COUNTIES UNTIL 145 AM CST...
At 107 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Waverly, moving east at 65 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ashland City, Waverly, Camden, Erin, McEwen, Tennessee Ridge,
Pleasant View, Charlotte, Vanleer, Slayden, Cheatham Dam and
Cunningham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3613 8792 3617 8792 3622 8795 3627 8795
3646 8712 3643 8708 3618 8701 3604 8799
TIME...MOT...LOC 0707Z 256DEG 57KT 3615 8792
RoseSpecial weather statement, Dec 16, 1:46 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
146 AM CST Mon Dec 16 2019
TNZ008>010-029-031-160830-
Trousdale TN-Sumner TN-Clay TN-Jackson TN-Macon TN-
146 AM CST Mon Dec 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...CENTRAL
SUMNER...NORTHWESTERN CLAY...MACON AND NORTHERN TROUSDALE COUNTIES
UNTIL 230 AM CST...
At 146 AM CST, Doppler radar was tracking a strong thunderstorm near
Gallatin, moving east at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gallatin, Lafayette, Hartsville, Hendersonville, Westmoreland, Red
Boiling Springs, Cottontown, Bethpage, Bugtussle, Oak Grove and
Bledsoe Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3662 8575 3647 8570 3634 8657 3652 8662
3664 8615
TIME...MOT...LOC 0746Z 255DEG 49KT 3646 8650
RoseThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 12:18 AM CST | Special Weather Statement | OHX | Robertson | 42 min |
| Dec 16, 12:57 AM CST | Special Weather Statement | OHX | Macon, Robertson, Sumner | 48 min |
| Dec 16, 1:04 AM CST | Areal Flood Advisory | OHX | Cheatham, Dickson, Houston, Humphreys, Montgomery, Robertson and 1 more | 6 hr |
| Dec 16, 1:07 AM CST | Special Weather Statement | OHX | Cheatham, Dickson, Houston | 38 min |
| Dec 16, 1:46 AM CST | Special Weather Statement | OHX | Macon, Sumner | 44 min |
| Dec 16, 1:50 AM CST | Areal Flood Advisory | OHX | Cheatham, Davidson, Macon, Robertson, Sumner, Trousdale and 1 more | 6 hr |
| Dec 16, 7:39 AM CST | Flash Flood Watch | OHX | Cannon, Cheatham, Clay, Davidson, DeKalb, Dickson and 19 more | 12 hr |
| Dec 16, 10:29 AM CST | River Flood Advisory | OHX | Cheatham | 16 hr |
| Dec 16, 10:49 AM CST | Special Weather Statement | OHX | Houston | 26 min |
| Dec 16, 11:23 AM CST | Areal Flood Advisory | OHX | Houston, Humphreys | 3 hr |
| Dec 16, 1:18 PM CST | Special Weather Statement | OHX | Cheatham, Robertson | 27 min |
| Dec 16, 1:46 PM CST | Special Weather Statement | OHX | Sumner | 29 min |
| Dec 16, 2:23 PM CST | Areal Flood Advisory | OHX | Cheatham, Davidson, Macon, Montgomery, Robertson, Sumner | 3 hr |
| Dec 16, 3:40 PM CST | Special Weather Statement | OHX | Lawrence | 35 min |
| Dec 16, 3:44 PM CST | Flash Flood Warning | OHX | Macon, Robertson, Sumner | 3 hr |
| Dec 16, 4:25 PM CST | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Perry, Wayne | 35 min |
| Dec 16, 4:34 PM CST | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 41 min |
| Dec 16, 5:15 PM CST | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Marshall, Maury | 45 min |
| Dec 16, 5:46 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Marshall | 26 min |
Nearby
Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.